Alert archive / Minnesota / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 147, NWS Twin Cities, MN

August 26, 2024Chippewa County, Kandiyohi County, Swift County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 26, 2024, 4:25 PM CDT for Chippewa County, Kandiyohi County, Swift County, Minnesota. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 26, 2024, 4:25 PM CDT (21:25 UTC)
Expired
Aug 26, 2024, 5:15 PM CDT
In force
50 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Tornado
Possible
Damage threat
Considerable
Hail
2.0 in
Wind
60.0 mph

Counties Chippewa County, MN, Kandiyohi County, MN, Swift County, MN

The radar

The Minneapolis radar (KMPX), 123 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 26, 4:40 PM CDTTSTM WND GST 622 Wsw Willmar, MNREPORTED AT WILLMAR, WILLMAR MUNICIPAL AIRPORT-JOHN L RICE FIELD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 26, 2:38 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.4 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2024-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3708 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2024-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3708 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
735 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
-3.5

Open this sounding in Storm Lab

The text

As transmitted.

492 
WUUS53 KMPX 262125
SVRMPX
MNC023-067-151-262215-
/O.NEW.KMPX.SV.W.0147.240826T2125Z-240826T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
425 PM CDT Mon Aug 26 2024

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Northeastern Chippewa County in west central Minnesota...
  Southeastern Swift County in west central Minnesota...
  Central Kandiyohi County in central Minnesota...

* Until 515 PM CDT.

* At 425 PM CDT, a severe thunderstorm was located near Kerkhoven, or
  9 miles northwest of Willmar, moving east at 25 mph.

  HAZARD...Two inch hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Willmar, New London, Spicer, Atwater, Kerkhoven, Green Lake,
  Pennock, Kandiyohi, Willmar Airport, Sibley State Park, and Priam.

This includes the following highways...
 U.S. Highway 12 between mile markers 60 and 88.
 U.S. Highway 8 in Minnesota near mile marker 6.
 U.S. Highway 71 between mile markers 119 and 139.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4524 9532 4538 9487 4514 9475 4509 9476
      4503 9531
TIME...MOT...LOC 2125Z 255DEG 22KT 4519 9522 

TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Strus
2 follow-up statements
621 
WWUS53 KMPX 262146
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
446 PM CDT Mon Aug 26 2024

MNC023-151-262155-
/O.CAN.KMPX.SV.W.0147.000000T0000Z-240826T2215Z/
Chippewa MN-Swift MN-
446 PM CDT Mon Aug 26 2024

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CHIPPEWA AND
SOUTHEASTERN SWIFT COUNTIES IS CANCELLED...

The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
central Minnesota.

&&

LAT...LON 4505 9516 4529 9515 4534 9485 4514 9475
      4509 9476
TIME...MOT...LOC 2145Z 266DEG 24KT 4518 9507 

$$

MNC067-262215-
/O.CON.KMPX.SV.W.0147.000000T0000Z-240826T2215Z/
Kandiyohi MN-
446 PM CDT Mon Aug 26 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR CENTRAL KANDIYOHI COUNTY...

At 445 PM CDT, a severe thunderstorm was located near Willmar, moving
east at 25 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Willmar Airport. At 440 PM, a 62 mph wind gust was measured 
         at Willmar AWOS.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Willmar, New London, Spicer, Atwater, Green Lake, Kandiyohi, Willmar
Airport, Priam, and Sibley State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4505 9516 4529 9515 4534 9485 4514 9475
      4509 9476
TIME...MOT...LOC 2145Z 266DEG 24KT 4518 9507 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH

$$

Strus
471 
WWUS53 KMPX 262213
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
513 PM CDT Mon Aug 26 2024

MNC067-262223-
/O.EXP.KMPX.SV.W.0147.000000T0000Z-240826T2215Z/
Kandiyohi MN-
513 PM CDT Mon Aug 26 2024

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL KANDIYOHI COUNTY WILL
EXPIRE AT 515 PM CDT...

The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However, gusty
winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
central Minnesota.

&&

LAT...LON 4505 9516 4529 9515 4534 9485 4514 9475
      4509 9476
TIME...MOT...LOC 2213Z 255DEG 22KT 4522 9484 

$$

Strus

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 1:07 PM CDT, 3 hours 18 minutes earlier. Its key messages:

  • Temperatures reach the upper 80s to low 90s with dew points in the mid to upper 70s, allowing heat indices to reach 105-110 across much of the area. WBGT in the upper 80s.
  • Severe thunderstorms are expected to develop by late afternoon to early evening in the Dakotas along a cold front before moving into Minnesota. A potential MCS would bring a significant wind threat into early Tuesday as it moves through.
  • After the cold front passes, widespread showers are expected on Thursday with cooler temperatures back into the 70s by late week.
Area forecast discussion, Aug 26, 1:07 PM CDT, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
107 PM CDT Mon Aug 26 2024

.KEY MESSAGES...

- Temperatures reach the upper 80s to low 90s with dew points in
  the mid to upper 70s, allowing heat indices to reach 105-110
  across much of the area. WBGT in the upper 80s.

- Severe thunderstorms are expected to develop by late afternoon
  to early evening in the Dakotas along a cold front before
  moving into Minnesota. A potential MCS would bring a
  significant wind threat into early Tuesday as it moves
  through.

- After the cold front passes, widespread showers are expected
  on Thursday with cooler temperatures back into the 70s by late
  week.

&&

.DISCUSSION...
Issued at 308 AM CDT Mon Aug 26 2024

Aside from some weak showers and a single rogue thunderstorm cell
entering western Minnesota, the main activity this morning has been
temperatures falling to dew points in the mid 70s to low 80s with
patchy dense fog as that happens. The rogue thunderstorm has
persisted for a few hours from its origin in South Dakota, and could
have implications for the rest of the forecast should it maintain
strength as it was not expected by any of the model guidance this
morning. The main thing it would do is cool down the immediate local
area where the storm is passing through by way of reducing the
moisture in the air, and the moisture in the air being advected
northwards is a large part of the reason why heat index and WBGT are
so high today. For now, we are going with the assumption that any
impacts to the thermal profile will be localized such that the
remainder of the forecast proceeds as it has for the last 24 hours,
that being intense heat and humidity and excessive heat risks across
most of the MPX CWA turning into a threat for severe thunderstorms
and/or a bowing MCS type feature by this evening. Yesterday was a
prelude to what should end up being the worse day in terms of
overall amount of area and people impacted by the heat as the
highest index values are expected across the Twin Cities Metro and
portions of southern MN compared to western MN on Sunday. The heat
will continue into the evening until a line of storms is expected as
a cold front arrives with temperatures cooling back into the low 80s
for highs Tuesday and falling even further into the late week.

Besides the heat, we need to highlight the thunderstorm threat with
a bit greater detail. First of all, the setup includes remarkable
CAPE values on the order of at least 3000-4000 J/KG within forecast
soundings alongside 90th percentile PWATS above 1.9 given the
extreme dew points. There is enough deep layer shear to support
thunderstorms especially with mesoscale enhancement within the
vicinity of the strongest cells or an MCS. One of the main hiccups
that is still present is a 850-700mb warm nose of 13-15C acting as a
cap for surface based convection, however the forcing should be
strong enough along the cold front to overcome any capping,
especially should organization into a linear system or MCS come into
play. There are a few scenarios at play based upon how CAMs are
resolving this evenings convective potential. Scenario 1 is the
persistence forecast which produces a strong MCS moving across
Minnesota late in the evening which has the potential to produce a
swath of 70-80mph wind gusts across much of MN including into the
Twin Cities metro between roughly 6-7pm when the front arrives in
western MN through 2-3am when it exits into western Wisconsin. This
has been the more consistent signal within guidance over the last
couple of days and the majority of CAMs favor this solution right
now. Scenario 2 would be scenario 1 but with a secondary line of
storms or MCS following the initial line tapping into what
instability remains as the upper level system lags behind the
surface front to keep persistent forcing over the region despite the
cold front shifting surface winds. The synoptic forced surface winds
should remain fairly weak, it is the motion of the storms coupled
with momentum enhancement which has the potential to produce the
strong gusts. Scenario 3 is considered the least likely scenario
right now, which is initial supercell thunderstorms producing a
greater hail/tornado threat compared to the first scenarios
primarily wind threat, focused over mainly western Minnesota before
downstream growth forms into more of a linear wind based threat.
Right now, scenario 1 appears most likely given the consistency
between multiple model runs with scenario 2 having uncertainty
regarding just how strong a secondary round of storms could get.
Scenario 3 seems less likely as the event begins in the Dakotas
during the afternoon during which time the supercell threat is
expected to happen before it evolves into the linear threat. No
matter which scenario plays out, we expect to be issuing severe
thunderstorm warnings late into the night and into early Tuesday,
and we would recommend having a way to receive warnings that could
alert you while asleep just in case.

A few weak storms could persist into midday Tuesday post-fropa as
the upper level system pushes northeastwards into Canada as dry
weather resumes through Wednesday as we transition towards our next
system set to arrive on Thursday. The setup for Thursday includes a
broad occluded upper level low drifting eastwards in southern Canada
producing a surface low response and a broad north-south boundary
that looks to produce widespread showers by early Thursday morning.
The stacked forcing includes mid level CVA, an 850-700mb LLJ, and
the surface forcing stacked on top of each other. Forecast soundings
show limited instability such that widespread rain with a few weaker
storms is the current expectation persisting through Thursday before
the upper level low pushes northeast towards Hudson Bay and the
surface forcing exits the area to the east by sunrise Friday at the
latest. Temperatures will remain in the 70s from Thursday onwards as
conditions dry out into the weekend with zonal upper level flow and
surface high pressure drifting through by early next week. Labor day
looks to be quiet as broad surface-based high pressure induced
subsidence continues to be the driving factor behind the
weather.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1252 PM CDT Mon Aug 26 2024

Low stratus continues to burn off, resulting in lower level SCT
clouds in addition to mid-to-upper level CI/CC clouds (mainly
VFR). There are still some timing issues to work out with
respect to anticipated convection this evening through tonight
but the general model consensus seems to be: one round late this
afternoon into the early evening hours, then another within a
couple hours either side of sunrise. Each may contain
strong/severe thunderstorms along with heavy rain which may drop
conditions down to IFR. Between the rounds and after the second
round, MVFR ceilings are certainly possible due to the
plentiful low level moisture in place and light winds. Speaking
of which, variable winds around 5kts are likely into the early
morning hours before winds pick up from the WNW 5-10kts. But,
during storms, winds of at least 20G40kts are possible.

KMSP...Best timing for storms this evening still looks to be in
the 01z-05z range, but could be potentially a couple hours
earlier as evidenced by storms already firing in far western MN,
that capping may be eroding faster than models project. In
addition, the overnight timing looks to be close to daybreak, in
the 08z-12z timeframe. If anything, this window could be an hour
or so later than advertised but wanted to keep some consistency
going with the previous TAF set. IFR conditions are possible
with each TSRA passage.

/OUTLOOK FOR KMSP/
WED...VFR. Wind NE 5-10 kts becoming E.
THU...RA/TSRA likely, MVFR likely, IFR possible. Wind SE
becoming SW 10-15 kts.
FRI...VFR. Wind W 10-15 kts

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Heat Advisory until 8 PM CDT this evening for Chisago-Isanti-
     Meeker-Renville-Sherburne-Wright-Yellow Medicine.
     Excessive Heat Warning until 8 PM CDT this evening for Anoka-
     Blue Earth-Brown-Carver-Dakota-Faribault-Hennepin-Le
     Sueur-Martin-Nicollet-Ramsey-Redwood-Scott-Sibley-
     Washington-Watonwan.
     Heat Advisory until 1 PM CDT this afternoon for Freeborn-
     Goodhue-McLeod-Rice-Steele-Waseca.
     Excessive Heat Warning until 8 PM CDT this evening for
     Freeborn-Goodhue-McLeod-Rice-Steele-Waseca.
WI...Heat Advisory until 8 PM CDT this evening for Polk.
     Heat Advisory until 1 PM CDT this afternoon for Dunn-Pepin-
     Pierce-St. Croix.
     Excessive Heat Warning until 8 PM CDT this evening for
     Chippewa-Dunn-Eau Claire-Pepin-Pierce-St. Croix.
     Heat Advisory until 8 PM CDT this evening for Barron-Rusk.

&&

DISCUSSION...TDH
AVIATION...JPC
Hazardous weather outlook, Aug 26, 12:09 PM CDT, 4 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1209 PM CDT Mon Aug 26 2024

MNZ051>053-058>070-073>078-082>085-091>093-WIZ014>016-023>028-
270930-
Sherburne-Isanti-Chisago-Meeker-Wright-Hennepin-Anoka-Ramsey-
Washington-Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-
Dakota-Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-
Blue Earth-Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-
Rusk-St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire-
1209 PM CDT Mon Aug 26 2024

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight.

Hot and very humid conditions are expected to continue today.
Heat indices will range from 100 to 110 this afternoon. Excessive
Heat Warnings and Heat Advisories are in effect. Please refer to
the Non Precipitation Message for additional information.

There is an Enhanced Risk of severe thunderstorms (level 3 of 5)
tonight. Multiple rounds of thunderstorms are possible, which may
contain large hail, damaging winds, and a few tornadoes.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed tonight.

MNZ041>045-047>050-054>057-270930-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Lac Qui Parle-Swift-Chippewa-Kandiyohi-
1209 PM CDT Mon Aug 26 2024

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota and west central Minnesota.

.DAY ONE...This Afternoon and Tonight.

There is an Enhanced Risk of severe thunderstorms (level 3 of 5)
tonight. Multiple rounds of thunderstorms are possible, which may
contain large hail, damaging winds, and a few tornadoes.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed tonight.

In the hours before

Special weather statement, Aug 26, 4:00 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
400 PM CDT Mon Aug 26 2024

MNZ048-055-057-262130-
Kandiyohi MN-Pope MN-Swift MN-
400 PM CDT Mon Aug 26 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL POPE...
NORTHEASTERN SWIFT AND NORTHWESTERN KANDIYOHI COUNTIES THROUGH 430 PM
CDT...

At 359 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Lake Hassel, or 23 miles northwest of Willmar, moving
east at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Gilchrist, De Graff, Sunburg, and Monson Lake State Park.

This includes U.S. Highway 12 between mile markers 49 and 51.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
central and west central Minnesota.

&&

LAT...LON 4525 9552 4536 9548 4546 9537 4546 9521
      4525 9520
TIME...MOT...LOC 2059Z 269DEG 15KT 4539 9535

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Strus

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 2:27 AM CDTSpecial Weather StatementMPXYellow Medicine33 min
Aug 26, 3:03 AM CDTSpecial Weather StatementMPXYellow Medicine42 min
Aug 26, 3:19 AM CDTDense Fog AdvisoryMPXFaribault, Martin, Watonwan5 hr
Aug 26, 2:51 PM CDTSevere Thunderstorm WarningMPXDouglas, Todd39 min
Aug 26, 3:32 PM CDTSevere Thunderstorm WarningMPXPope, Swift28 min
Aug 26, 4:00 PM CDTSpecial Weather StatementMPXPope30 min
Aug 26, 4:04 PM CDTSevere Thunderstorm WarningMPXChippewa, Kandiyohi, Swift26 min
Aug 26, 4:29 PM CDTSpecial Weather StatementMPXPope31 min
Aug 26, 4:59 PM CDTSevere Thunderstorm WarningMPXKandiyohi, Meeker, Renville46 min
Aug 26, 5:13 PM CDTSpecial Weather StatementMPXMeeker47 min
Aug 26, 5:44 PM CDTSevere Thunderstorm WarningMPXMcLeod, Meeker, Renville, Sibley46 min
Aug 26, 5:52 PM CDTSevere Thunderstorm WarningMPXBrown, Nicollet, Renville, Sibley38 min
Aug 26, 6:10 PM CDTSevere Thunderstorm WarningMPXCarver, McLeod, Wright35 min
Aug 26, 6:29 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Brown, Nicollet, Sibley46 min
Aug 26, 6:40 PM CDTSpecial Weather StatementMPXSherburne50 min
Aug 26, 6:48 PM CDTSpecial Weather StatementMPXCarver, Dakota, Hennepin, Ramsey, Scott42 min
Aug 26, 6:54 PM CDTSevere Thunderstorm Warning Considerable damage threatMPXCarver, Dakota, Hennepin, Ramsey, Scott51 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.